Illinois, 2018

Winter Weather in Illinois, April 18, 2018

April 18, 2018 · NWS DVN · 3 events in 3 counties and zones

Scattered thunderstorms with rain, freezing rain, and sleet was seen across the area during the morning of Wednesday, with snow along the Highway 20 corridor. One to three inches of snow was reported in this area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms with rain, freezing rain, and sleet was seen across the area during the morning of Wednesday, with snow along the Highway 20 corridor. One to three inches of snow was reported in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 5:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
650 AM CDT Wed Apr 18 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Wed Apr 18 2018

Sub-999 MB sfc low rolling east-northeastward acrs far northeastern
KS ATTM, with inverted trof jutting north of it up the MO RVR
valley. MSAS indicating strong pressure fall bullseyes to the lee of
these features in NW IA and toward the KS City areas. Very strong
elevated F-Gen band and H85 MB convergent zone driving a wing of
elevated thunderstorms acrs west central IA which are currently
prolific lightning producers. Current winter headlines to continue
for today with passing vigorous storm system, then dry and
moderating weather into the weekend.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Wed Apr 18 2018

Intense elevated Frontogenetical forced band/convergent H85 MB flow
zone, mentioned above driving wing of thunderstorms, being handled
by NAM40 lift tool which sweeps it acrs the northern third of the
DVN CWA this morning. In general this wing to enter the northwestern
CWA mainly along and north of Hwy 30 between 11-12z, and move east
along an north of Hwy 30 through late morning...weakening somewhat
along the way. Still lightning and at least small hail to be
produced by these storms. Some isolated storms possible further
south to I80 or even further south as well this morning, looking at
wing of 200-800 j/kg elevated plume of MUCAPES through 15-16z before
shifting east and waning. The incoming showers/rain to produce some
freezing rain at the sfc, with increasing easterly sfc flow and
lower WBZ feed. The icing may be more prevalent on wind blown
elevated surfaces, but current pavement temps indicated in the upper
20s to low 30s north of I80 suggest some untreated roads may become
ice glazed as well. See a quick transition to freezing rain-sleet
mix, with sleet becoming more prevalent and may accumulate some. But
then the ongoing very strong lift(Omegas over 20 microbars/sec) and
dynamical cooling machine to transition the column to mainly a wet
snow producer from west-to-east as the morning progresses...probably
faster than what the models give this process credit for.

Expect banded heavy snowfall swaths of convective nature developing
in ongoing warning areas, and northern advisory areas as well. 1-2+
inch per hour snowfall rates very possible under these bands as they
set up and then progress eastward. thunder snow possible this
morning thru midday north of I80. Assessing several parameters from
the latest run models, including HiRes solutions, the Hwy 20
corridor-especially from Dubuque on westward, still looks like the
prime area of strong forcing combined with earlier snow switch over
for higher accumulations of 4-7+ inches by mid afternoon. Most of
this to fall before 18z. The Hwy 20 corridor east of DBQ should
range from 2-5 inches by late afternoon. Sharp snow accums gradient
to the south toward I80, with less than an inch along that
interstate corridor. But there may be banded and very localized
higher swaths of snow acumms even in these more southern areas
toward I80. Some lingering light snow in this systems wrap around
after 00z through 03z with additional light accumulations possible
east of the MS RVR. All in All, will let the headlines ride as they
are, but the southern sections of both the Warning areas, and the
Advisory areas may be marginal for their respective threat hazards
(snow and ice glaze amounts).

.LONG TERM...(Thursday through next Tuesday)
ISSUED AT 330 AM CDT Wed Apr 18 2018

Quick look at the longer range, still looks mainly dry with
moderating temps back closer to normal into the weekend, as Rex
block and precip-making wave, rolls to the south of the area.
Temps may push 70 degrees by Monday in the south. A frontal system
may then bring the next chance of rain by Late Tuesday into next
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 645 AM CDT Wed Apr 18 2018

Scattered showers and some thunderstorms producing a wintry mix
of rain, freezing rain, sleet and snow will sweep through the
region through 16z this morning. As they do, conditions will
deteriorate rapidly to IFR/LIFR. Greatest impacts are still
expected at CID and the DBQ terminals where freezing rain/sleet
should quickly switch to snow within 1-2 hours after precipitation
onset, with snow then persisting through the afternoon before
tapering off into the early evening. Sleet and snow accumulations
of at least 1 to 2 inches are expected on pavement, with possibly
higher amounts at DBQ. At the MLI and BRL TAF sites, expect rain
and sleet for a few hours by mid morning before transitioning to
bouts of snow by afternoon with minor accumulation possible on
pavement at MLI during any bouts of heavier snow. Brisk easterly
sfc winds gusting to over 30 MPH at times will complicate
visibilties today during the falling precipitation. As the wintry
precip and snow exits the area tonight after mid evening, CIGS may
improve to high MVFR or low VFR overnight. Winds to go northwest
tonight behind the exiting system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 7 PM CDT this evening for Cedar-
     Clinton-Muscatine-Scott.

     Winter Storm Warning until 7 PM CDT this evening for Dubuque-
     Jackson-Jones.

     Winter Weather Advisory until 7 PM CDT this evening for Iowa-
     Johnson.

     Winter Storm Warning until 7 PM CDT this evening for Benton-
     Buchanan-Delaware-Linn.

IL...Winter Weather Advisory until 7 PM CDT this evening for Carroll-
     Rock Island-Stephenson-Whiteside.

     Winter Storm Warning until 7 PM CDT this evening for Jo Daviess.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12/05
Hazardous weather outlook, Apr 18, 4:00 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
500 AM CDT Wed Apr 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
500 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Early this morning, scattered thunderstorms with frequent
lightning and small hail, will push east across areas along and
north of the Highway 30 corridor and west of the Mississippi
River. The rain produced by these storms will turn to freezing
rain and sleet as they continue to move east across the Outlook
area. A light glazing of ice and minor accumulations of sleet
will be possible over eastern Iowa, mainly north of Interstate 80
through mid morning.

Winter Storm Warnings and Winter Weather Advisories remain in
effect today for portions of eastern Iowa and northwest Illinois,
mainly north of Interstate 80. A wintry mix of precipitation,
including the scattered thunderstorms this morning, will change
to snow by late morning and into the afternoon. Significant
accumulations of snow, sleet and ice are expected. The
precipiation is expected to fall as mainly rain over northeast
Missouri, southeast Iowa and west central Illinois. More detailed
information can be found in the latest winter weather statements.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snowmelt and recent rainfall may bring significant rises and
possible minor flooding along portions of the Iowa and Cedar
Rivers late this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. Any
reports of ice accumulation or snow accumulations of one inch or
more today would be appreciated.

12

In the hours before

Local storm report, Apr 18, 6:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             INDEPENDENCE            42.47N 91.89W
04/18/2018  E0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&
Local storm report, Apr 18, 6:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HAIL             1 NNW SHELLSBURG        42.11N 91.88W
04/18/2018  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

            JUST BEGAN.

&&
Special weather statement, Apr 18, 6:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
747 AM CDT Wed Apr 18 2018

IAZ040>042-051>053-063>065-076-077-181430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Cedar-
Keokuk-Washington-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton,
Sigourney, and Washington
747 AM CDT Wed Apr 18 2018

...Showers and Thunderstorms Then a Wintry Mix This Morning...

Showers and thunderstorms with moderate to locally heavy
precipitation rates, will continue to move across the area
this morning. Some storms will produce small hail. The rain is
expected to turn quickly to a wintry mix of snow, sleet and
freezing rain through 930 AM. This will result in quickly
deteriorating travel conditions during this time and through the
morning commute. Expect reduced visibilities, slick roads,
bridges, and sidewalks due to the rapid accumulation of sleet,
snow and freezing rain. In addition, easterly winds will be
strong at times gusting to around 40 mph. Winter storm warnings
and advisories remain in effect for most of the area. If traveling
this morning, exercise caution and give yourself plenty of time
to reach your destination.
Local storm report, Apr 18, 6:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             1 E INDEPENDENCE        42.47N 91.88W
04/18/2018  E0.25 INCH       BUCHANAN           IA   PUBLIC

            PEA SIZED HAIL, SWITCHING TO ALL RAIN, AND
            NOW SLEET IN INDEPENDENCE. EAST SIDE OF
            INDEPENDENCE.

&&
Local storm report, Apr 18, 7:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HAIL             2 NNE CEDAR RAPIDS      42.01N 91.66W
04/18/2018  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            JUST STARTED.

&&
Local storm report, Apr 18, 7:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT WED APR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             ANAMOSA                 42.12N 91.28W
04/18/2018  E0.25 INCH       JONES              IA   PUBLIC

            HAIL BEGAN AS PEA SIZED BUT IT NOW ABOUT AN
            1/8 OF AN INCH. HAIL IS COVERING THE GROUND.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
April 18, 8:00 AM CST to 10:00 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

COOP observer reports ranged from 1.5 inches 3 miles north northeast of Stockton to 2.0 inches near Galena.

Winter Weather, Carroll

When
April 18, 8:00 AM CST to 10:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

The COOP observer in Mount Carroll reported 2.0 inches of snow. A trained spotter reported a tenth of an inch of freezing rain in Milledgeville.

Winter Weather, Stephenson

When
April 18, 10:00 AM CST to 11:00 PM CST
Where
Stephenson forecast zone
Reported by
COOP Observer
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

The COOP observer near Freeport reported 1.3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749413, 749417, 749418.